Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 44, NWS Las Vegas, NV

December 30, 2022Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 30, 2022, 3:01 AM PST for Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California. It took effect at Dec 30, 2022, 4:00 PM PST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2022, 3:01 AM PST (11:01 UTC)
In effect from
Dec 30, 2022, 4:00 PM PST
Expired
Jan 1, 2023, 4:00 PM PST
In force
48 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KVEF 301101
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
301 AM PST Fri Dec 30 2022

CAZ519-520-302300-
/O.NEW.KVEF.WI.Y.0044.221231T0000Z-230101T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
301 AM PST Fri Dec 30 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50
  mph. Gusts in excess of 60 mph will be possible in the higher 
  terrain of the eastern Sierra slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 4 PM this afternoon to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty downslope winds will be possible in
  the Owens Valley, which may result in sudden gusty cross winds
  along Highway 395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-CAZ522-523-NVZ017-019-021-302300-
/O.NEW.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/
Lake Mead National Recreation Area-Death Valley National Park-
Western Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-
Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump,
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, 
and Laughlin
301 AM PST Fri Dec 30 2022 /401 AM MST Fri Dec 30 2022/

...WIND ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 7 AM PST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  California, Death Valley National Park and Western Mojave 
  Desert. In Nevada, Western Clark and Southern Nye County, 
  Spring Mountains-Red Rock Canyon and Lake Mead National 
  Recreation Area.

* WHEN...From 7 AM Saturday to 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
119 
WWUS75 KVEF 302232
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
232 PM PST Fri Dec 30 2022

CAZ519-520-311345-
/O.CON.KVEF.WI.Y.0044.221231T0000Z-230101T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
232 PM PST Fri Dec 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50 
  mph. Gusts in excess of 60 mph will be possible in the higher 
  terrain of the eastern Sierra slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 4 PM this afternoon to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty downslope winds will be possible in 
  the Owens Valley, which may result in sudden gusty cross winds 
  along Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-CAZ522-523-NVZ017-019-021-311345-
/O.CON.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/
Lake Mead National Recreation Area-Death Valley National Park-
Western Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-
Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump,
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, 
and Laughlin
232 PM PST Fri Dec 30 2022 /332 PM MST Fri Dec 30 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM PST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  California, Death Valley National Park and Western Mojave 
  Desert. In Nevada, Western Clark and Southern Nye County, 
  Spring Mountains-Red Rock Canyon and Lake Mead National 
  Recreation Area.

* WHEN...From 7 AM Saturday to 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
501 
WWUS75 KVEF 311353
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
553 AM PST Sat Dec 31 2022

CAZ519-520-010600-
/O.CON.KVEF.WI.Y.0044.000000T0000Z-230101T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
553 AM PST Sat Dec 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50 
  mph. Gusts in excess of 60 mph will be possible in the higher 
  terrain of the eastern Sierra slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 4 PM this afternoon to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty downslope winds will be possible in 
  the Owens Valley, which may result in sudden gusty cross winds 
  along Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-CAZ522-523-NVZ017-019-021-010600-
/O.CON.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/
Lake Mead National Recreation Area-Death Valley National Park-
Western Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-
Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump,
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, 
and Laughlin
553 AM PST Sat Dec 31 2022 /653 AM MST Sat Dec 31 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  California, Death Valley National Park and Western Mojave 
  Desert. In Nevada, Western Clark and Southern Nye County, 
  Spring Mountains-Red Rock Canyon and Lake Mead National 
  Recreation Area.

* WHEN...From 7 AM Saturday to 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
801 
WWUS75 KVEF 010558
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
958 PM PST Sat Dec 31 2022

CAZ519-520-010700-
/O.EXP.KVEF.WI.Y.0044.000000T0000Z-230101T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
958 PM PST Sat Dec 31 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have fallen below advisory criteria in the Eastern Sierra
Slopes and Owens Valley. Therefore, the Wind Advisory will be 
allowed to expire.

$$

AZZ036-CAZ522-523-NVZ017-019-021-011500-
/O.CON.KVEF.WI.Y.0044.000000T0000Z-230101T1500Z/
Lake Mead National Recreation Area-Death Valley National Park-
Western Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-
Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump,
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, 
and Laughlin
958 PM PST Sat Dec 31 2022 /1058 PM MST Sat Dec 31 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  California, Death Valley National Park and Western Mojave 
  Desert. In Nevada, Western Clark and Southern Nye County, 
  Spring Mountains-Red Rock Canyon and Lake Mead National 
  Recreation Area.

* WHEN...Until 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
239 
WWUS75 KVEF 011451
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
651 AM PST Sun Jan 1 2023

AZZ036-NVZ017-019-021-011600-
/O.CAN.KVEF.WI.Y.0044.000000T0000Z-230101T1500Z/
Lake Mead National Recreation Area-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
Including Bullhead City, Oatman, Mohave Valley, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, 
and Laughlin
651 AM PST Sun Jan 1 2023 /751 AM MST Sun Jan 1 2023/

...WIND ADVISORY IS CANCELLED...

Gusty winds will continue across the area today but advisory 
level winds are no longer expected.

$$

CAZ520-020000-
/O.EXB.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
651 AM PST Sun Jan 1 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts to around 40 mph
  will develop this morning and continue into the afternoon.

* WHERE...Owens Valley.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ522-523-020000-
/O.EXT.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/
Death Valley National Park-Western Mojave Desert-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, and Fort Irwin
651 AM PST Sun Jan 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts to around 40 
  mph.

* WHERE...Death Valley National Park and the Western Mojave
  Desert.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
222 
WWUS75 KVEF 012336
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
336 PM PST Sun Jan 1 2023

CAZ520-522-523-020045-
/O.EXP.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
and Fort Irwin
336 PM PST Sun Jan 1 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

|Gusty west to northwest winds will continue to diminish this
evening. The Wind Advisory will be allowed to expire at 4 pm.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 30, 3:00 AM PST, 1 minute earlier.

Area forecast discussion, Dec 30, 3:00 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 AM PST Fri Dec 30 2022

.SYNOPSIS...A few showers will be possible today before widespread rain
and high elevation snow spread over the area New Year's Eve and
New Year's Day. Along with the precipitation, gusty winds can be
expected through the holiday weekend. An active weather pattern
continues next week with unsettled weather conditions forecast
each day through Thursday.

&&

.SHORT TERM...Today through Sunday.

Moisture from the AR that has been crashing into the West Coast over
the past few days has slipped past the mountainous barriers to our
west and has begun to push into our forecast area. This is evident
on infrared and water vapor satellite imagery as clouds moving into
the area from the north. Mostly cloudy skies and increased
precipitation chances on the northern fringes of our forecast area
will be the primary impacts from this round of AR moisture today.

Impacts will begin to ramp up as an incoming trough drives another
wave of AR moisture into our area. These impacts will begin later
this evening for the Eastern Sierra Slopes, and early Saturday for
the rest of the area. Westerly winds will begin to ramp up in the
Eastern Sierra as the trough approaches early this evening, with
gusts in excess of 60 mph likely at higher elevations. As the trough
pushes inland, the Owens Valley will have the potential to see gusty
downslope winds. HiRes models show a modest downslope signal
beginning later this evening, with gusts in excess of 40 mph
possible. The rest of the forecast area will see winds ramp up
during the overnight and early morning hours on Saturday. Widespread
40+ mph gusts will be possible in Inyo County, Western San
Bernardino County, Southern Nye County, Northwestern Clark County,
the Spring Mountains, and the Lake Mead National Recreation
Area/Colorado River Valley from early Saturday morning through early
Sunday morning.

Winds will not be the only impactful weather expected this weekend
as widespread precipitation is expected across the forecast area.
Precipitation will begin as early as Friday evening in the Eastern
Sierra and will continue through Sunday morning. Snow levels will
start off around 9,000 feet and will drop to around 7,000 feet
during this time. 8-18 inches of new snow accumulation will be
possible between 7,000-9,000 feet, with 1-3 feet of new snow
accumulation above 9,000 feet. Outside of the Sierra, modest snow
accumulation above 7,000 feet will be possible in the mountains of
South-Central Nevada, including the Spring Mountains and the Sheep
Range on Saturday and Sunday. Below 7,000 feet, precipitation is
expected to fall as rain. As far as timing of this precipitation
goes for areas outside of the Sierra, chances will increase from
northwest to southeast beginning early Saturday morning.
Precipitation will continue through into the early hours on Sunday,
when we will see precipitation chances decrease from west to east as
the aforementioned trough moves through. As the trough moves through
the region on Sunday we will see winds shift to the north/northwest
with temperatures dropping into the normal-to-slightly below normal
range to start off the New Year.

.LONG TERM...Monday through next Friday.

Showers from the New Year's Day storm will have fizzled come Monday
morning, with a sunny start to the day. In the system's wake, below-
average temperatures and breezy southwest afternoon winds expected
on Monday. Another round of moisture will approach the Desert
Southwest Monday night into Tuesday as a shortwave closes off near
the Pacific Northwest coast and funnels an atmospheric river toward
the California coast yet again. This wave has less available
moisture than its predecessor, with the majority of it hitting the
Sierra. However, the current forecast trajectory indicates a
favorable set up for Mojave Desert precipitation. With this round of
moisture will be much lower snow levels... between 2000 and 3000
feet. Forecast QPF totals with this system remain low... less than a
quarter of an inch... with peak rainfall hours between 10PM and 4AM.
Those with early commutes in the higher elevation portions of the
western side of the Las Vegas Valley may encounter some snow
flurries Tuesday morning. In general, no major impacts expected with
this wave, with up to 3 inches of snowfall expected across the
higher elevations of southern Nye, Lincoln, western Clark, and
eastern Mohave counties.

Another brief break in wintry weather expected on Tuesday before the
next wave approaches on Wednesday. Not only will this next wave have
more moisture than the start-of-the-week system, but it will
maintain the favored trajectory, curving around the southern edges
of the Sierra into the Mojave Desert. It is worth noting, that we
are now talking about Day 6 and Day 7 of the forecast period, so
there is a lot that can change between then and now, with
substantial inter- and intra-model uncertainty. This atmospheric
river event will coincide with a closed low as it approaches from
the west into the Pacific Northwest coast. Substantial moisture will
smack into the Sierra Nevada, resulting in feet of snow forecast for
the Sierra and White Mountains. Due to the warm origin of this
moisture, snow levels will increase slightly, into the 4000 to 6000
foot range, making low elevation snow unlikely. Present IVT plumes
indicate that sufficient moisture will make it over and around the
Sierra, with high elevation snowfall expected across the southern
Great Basin, the mountains of Clark County, and northern Mohave
County Wednesday and Thursday. Gusty south winds areawide expected
on Thursday. We will continue to iron out details of this system as
we move through the week.

&&

.AVIATION...For Harry Reid...Light winds generally following diurnal
trends are expected through much of the TAF period but stronger
southerly winds will be developing during the day on Saturday. Low
level moisture will increase during the day today and will provide
SCT-BKN clouds below 5k ft this afternoon and evening and CIGs will
lower further tonight below 3k ft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Mostly cloudy skies and light winds expected to persist
across the area through the TAF period. The exception being at KDAG
where west winds will increase above 12 kts by late morning and
persist overnight. Stronger west winds should remain west of KBIH
but could briefly impact the terminal during late afternoon. Lower
CIGs will develop by this afternoon at most locations at generally
be between BKN020-050 through the overnight hours.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Stessman
LONG TERM...Varian
AVIATION...Czyzyk

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 1:11 PM PSTWinter Weather AdvisoryVEFInyo39 hr

Nearby

Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.